Hail, Kit Carson
- When
- June 23, 4:17 PM MST to 4:20 PM MST
- Where
- Kit Carson County, 0.53 mi W of Stratton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.300, -102.610
Spotter reported pea to quarter sized hail at location.
On the evening of June 23rd, severe to destructive thunderstorms developed within East-Central Colorado just south of Interstate 70 and progressed north-northeast through the region. These thunderstorms produced destructive hail up to baseballs in size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
On the evening of June 23rd, severe to destructive thunderstorms developed within East-Central Colorado just south of Interstate 70 and progressed north-northeast through the region. These thunderstorms produced destructive hail up to baseballs in size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 23, 1:58 PM MST, 2 hours 19 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 258 PM MDT Fri Jun 23 2023 .UPDATE... Issued at 256 PM MDT Fri Jun 23 2023 A Severe Thunderstorm Watch has been issued for Cheyenne county in Colorado and Greeley, Wichita, Wallace, and Logan counties in Kansas until 04Z (10 pm MDT/11 pm CDT). && .SHORT TERM...(This evening through Sunday night) Issued at 220 PM MDT Fri Jun 23 2023 Across the region this afternoon, mostly sunny to sunny skies are prevailing area-wide. Diurnal cumulus popping up ahead of a surface low currently over southeast Colorado. A strong southerly gradient has persisted over the area during the day, strengthening some this afternoon. Gusts are currently in the 20-30 mph range, especially in areas east of the Colorado border ahead of the low. Temperatures are mainly in the 80s. For the remainder of the afternoon on into the evening hours, the main wx concerns will focus on the potential for strong to severe storms to develop in two groups affecting different portions of the cwa, and these are in Slight risks from SPC. The first area will focus on the aforementioned surface low over southeast Colorado. Latest HRRR is showing an area of storms developing over the southeast side of the low around 21z-22z and push E/NE through areas south of the Interstate for several hours after that. The airmass is quite unstable at this time, with southerly surface flow giving way to southwest flow at 500 mb. SBCape values currently ranging from 3500-4500j/kg. DCape values 1200-1700j/kg. Bulk 0-3km shear from the west around 20kts. SPC large hail parameter hinting at high values along/south of Greeley/Wichita counties. Storms that do develop will have the potential for wind(up to 65mph)/hail(1-2") threats, along with an isolated tornado. Areas east of the CO border are seeing PW values an inch or higher, especially the further east away from the aforementioned low. Heavy rainfall is thus possible bringing about flooding concerns. The second area will focus in on locales along/north of Highway 34/36. The instability here in this region will interact with a passing shortwave later tonight to trigger another round of storms. The track of these will push northward well into Nebraska before clearing the cwa late tonight. Instability parameters are currently less there at this time, with a bit more cloud cover, but as the shortwave passes tonight, the additional lift will aid in storm formation. The Marginal risk area in between the 2 Slight risk zones could see a few isolated storms traverse the region tonight. Guidance is mixed for amount/areal coverage but can't be ruled out. locally heavy rainfall is possible along with any wind/hail threats. For the upcoming weekend, upper ridge becomes more dominant over the Plains region, setting the region up for a mainly dry 48 hr period. Surface flow on Sunday is mainly northerly through most of the day, providing a slightly cooler day compared to Saturday. Mixed guidance for a weak shortwave to ride over the northern periphery of the upper ridge Sunday night for a possible storm or two. For temps, highs across the area this weekend will range mainly in the mid to upper 80s, with a few locales east of Highway 83 around 90F. On Sunday, slightly cooler with upper 70s west into the mid and upper 80s east. Overnight lows from tonight into Sunday night will have a slight cooling trend. Looking for mid 50s west to mid 60s east for tonight, but by Sunday night, a range of only mid to upper 50s. .LONG TERM...(Monday through Friday) Issued at 224 PM MDT Fri Jun 23 2023 At the start of the long term period, forecast models show an upper air ridge over the CWA with an upper air low over the Great Lakes region and another low over WA/OR on Monday morning. This pattern looks to stay in place through the rest of the day while an upper air shortwave disturbance passes through the flow over the CWA during the evening. On Tuesday, model guidance projects the ridge axis to pass over the CWA in the morning and turn the upper air flow more west-southwesterly during the evening when another shortwave disturbance makes an appearance. For Wednesday, models have a trough over the western CONUS that makes its way slightly eastward over the Rockies by the evening hours when a shortwave disturbance passes over the CWA. For Thursday and Friday, long term models start to depart in how the project the western trough progresses going forward with the ECMWF shows a quicker progression than the GFS as the ECMWF has the axis of the trough passing over the CWA late Thursday night with the GFS keeping the trough west of the CWA throughout Thursday and Friday. Will monitor future model runs for better agreement in the evolution of this trough in the latter parts of the long term period going forward. At the surface, models continue to show daily chances for showers and thunderstorms going through the long term period starting with the shortwave disturbances seen Monday through Wednesday. On Thursday, models hint at possible cold front passing through the CWA though the timing differs due to the upper air pattern differences, but there may be better chances for precipitation in the CWA compared to the previous days during the evening because of it. On Friday, the GFS is showing more widespread precipitation chances compared the ECMWF during the evening hours as it shows a shortwave disturbance along with the CWA being underneath an inflection point in the jetstream. Upon looking at convective parameters for the long term period, SBCAPE values currently look to be on the low side with the exception of those on Tuesday. 0-6km bulk shear values look to be around 30 kts or above on each day. Based on this: Tuesday might be the best day for possible convection at this point, but will continue to monitor for this potential going forward. Fire weather continues to not be a concern for the CWA with minimum RH values staying above criteria. For the temperature forecast, the CWA expects daytime highs in the middle 80s to lower 90s on Monday and Tuesday followed by Wednesday's highs in the upper 80s to middle 90s. Thursday's daytime highs look to be in the middle 80s to middle 90s while Friday sees highs in the upper 70s to lower 90s range. Overnight lows for the first three nights of the long term period range between the upper 50s and middle 60s with the remainder of the period seeing overnight lows between the middle 50s and middle 60s. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1111 AM MDT Fri Jun 23 2023 At this time, both terminals expected to see VFR conditions. There is the chance for thunderstorms to form between 00z-06z Saturday, but low confidence on timing/placement, so have only put in a VCTS for KGLD for now. Winds for KGLD, starting out S/SE 15-25kts through 07z Friday, then shifting W/SW 10-15kts. By 12z, NW around 10kts. LLWS forecasted 06z-09z Saturday 230@40-50kts and from 09z-12z 300@40kts. Winds for KMCK, S/SE 10-15kts through 09z Saturday, then mainly W/SW. LLWS 06z-09z Saturday 180@40kts and from 09z-11z 250@35kts. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...CC SHORT TERM...JN LONG TERM...076 AVIATION...JN
Hazardous Weather Outlook National Weather Service Goodland KS 303 PM MDT Fri Jun 23 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-242115- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 303 PM MDT Fri Jun 23 2023 /403 PM CDT Fri Jun 23 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Severe Thunderstorm Watch is in effect for the following counties until 10 PM MDT: In Colorado, Cheyenne. In Kansas, Greeley, Wichita, Wallace and Logan. Strong to severe storms are possible this afternoon and evening across the area. The best chances for any severe storms will be along and north of Highway 34, and south of Highway 40, mainly in Greeley and Wichita counties. Threats include large hail, damaging winds, an isolated tornado and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... There is a chance for evening thunderstorms across the region for Monday, Tuesday and Wednesday nights. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. Please send any severe reports to the National Weather Service in Goodland via phone or social media.
Special Weather Statement
National Weather Service Goodland KS
430 PM MDT Fri Jun 23 2023
KSZ041-232300-
Greeley KS-
430 PM MDT Fri Jun 23 2023
...A strong thunderstorm will impact portions of central Greeley
County through 500 PM MDT...
At 429 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Horace, or 7 miles southwest of Tribune, moving
east at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Tribune and Horace around 445 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
west central Kansas.
&&
LAT...LON 3833 10191 3843 10197 3859 10169 3837 10157
TIME...MOT...LOC 2229Z 248DEG 21KT 3840 10185
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
CAThe Goodland radar (KGLD), 79 km away, was scanning. The volume nearest the first event began at 23:14 UTC.
12 hail. Local standard time, as filed.
Spotter reported pea to quarter sized hail at location.
Spotter reported quarter sized hail at location.
Report received of quarter sized hail at location.
Spotter reported 2 inch hail at location via social media.
Very large hail ranging from ping pong balls up to baseballs in size reported at location via social media.
Quarter sized hail reported at location that lasted approximately five minutes.
Estimated ping pong ball sized hail reported at location. Time is radar estimated.
Report received of very large hail ranging from golf balls up to baseballs in size at location. Time is radar estimated.
Report of hail ranging from nickel to half dollar size received at location. Time is radar estimated.
Spotter reported quarter sized hail at location.
Spotter reported quarter sized hail at location.
Report received of hail ranging from quarters to ping pong balls in size at location. Time is radar estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1110338, 1110339, 1110342, 1110345, 1110347, 1110349, 1110358, 1110362, 1110364, 1110365, 1110366, 1110367.